Alert archive / Georgia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 300, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Nov 24, 2001, 6:55 PM EST for Polk County, Georgia. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Nov 24, 2001, 6:55 PM EST (23:55 UTC)
- Expired
- Nov 24, 2001, 7:30 PM EST
- In force
- 35 min
- Issued by
- NWS Atlanta, GA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 24, 7:15 PM EST | Thunderstorm Wind | Rockmart, GA | The Polk county 911 center reported that three signs were blown down and two trees, one a large tree, either side of Rockmart along U.S. Highway 278. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 24, 3:00 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
343 WUUS52 KFFC 242355 SVRATL GAC233-250030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 655 PM EST SAT NOV 24 2001 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN NORTHWEST GEORGIA * UNTIL 730 PM EST * AT 651 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF CEDARTOWN...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ARAGON... CEDARTOWN AND ROCKMART. THIS IS A VERY DANGEROUS STORM IF YOU ARE NEAR ITS PATH YOU SHOULD PREPARE FOR LARGE DAMAGING HAIL AND VIOLENT STRAIGHT LINE WINDS. IF NO UNDERGROUND SHELTER IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR YOUR SAFETY...GO TO A SAFE PLACE IMMEDIATELY. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS AND STAY AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3392 8538 3391 8523 3403 8496 3408 8531
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 4:31 PM EST, 2 hours 24 minutes earlier.
Area forecast discussion, Nov 24, 4:31 PM EST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 431 PM EST SAT NOV 24 2001 MODELS IN GOOD AGREEMENT. FRONT MOVES INTO NORTHWEST GEORGIA TONIGHT AND THEN BECOMES STATIONARY ACROSS THE ATLANTA/ATHENS AREA SUNDAY THEN BACKS UP MONDAY NIGHT AND TUESDAY WITH MOISTURE RETURNING. DYNAMICS AND INSTABILITY STRONG ENOUGH FOR FEW SEVERE NORTHWEST THIS EVENING. SHOWERS AND SCATTERED THUNDERSTORMS SHOULD SPREAD INTO REST OF NORTH AND CENTRAL GEORGIA DURING NIGHT BUT WILL BE ON A DECREASING TREND AND DONT EXPECT SEVERE REST OF CWA. WITH FRONT STALLING WILL NOT SEE ANY SIGNIFICANT COOLING. MORE RAIN ON TOP THROUGH MIDDLE OF WEEK BEFORE SIGNIFICANT COOLING THURSDAY AND FRIDAY. FCSTID = 38 ATL 62 70 55 71 / 60 20 0 20 AHN 60 71 55 71 / 60 20 0 20 GVL 58 68 52 70 / 60 20 0 20 RMG 57 68 46 68 / 80 20 0 20 CSG 63 74 58 74 / 50 20 20 0 MCN 61 75 58 75 / 50 30 20 0 .ATL... GA...NONE. OUR DETAILED COUNTY FORECASTS ARE AVAILABLE AT FOUS52 KFFC. OUR AREA FORECAST FOR NORTH AND CENTRAL GEORGIA CITIES IS AVAILABLE AT FLUS42 KFFC.
In the hours before
Special weather statement, Nov 24, 2:47 PM EST, 4 hours 8 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-250245- HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA NATIONAL WEATHER SERVICE PEACHTREE CITY GA 247 PM EST SAT NOV 24 2001 ...A FEW SEVERE THUNDERSTORMS EXPECTED IN WEST AND NORTH GEORGIA LATE THIS AFTERNOON INTO EARLY TONIGHT... .SYNOPSIS... A COLD FRONT WILL PUSH THROUGH ALABAMA LATE THIS AFTERNOON AND GEORGIA TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT INCREASING INSTABILITY AND MOISTURE. THIS WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA LATE THIS AFTERNOON AND TONIGHT. HOWEVER...THE COLD FRONT WILL BE WEAKENING AS IT MOVES INTO GEORGIA TONIGHT...THEREFORE...ANY SEVERE WEATHER IS EXPECTED TO BE CONFINED TO THE WEST AND NORTH PARTS OF GEORGIA. .PRIMARY HAZARD... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE IN WEST AND NORTH GEORGIA...ALONG AND AHEAD OF THE COLD FRONT...BETWEEN 4 PM AND MIDNIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT BEING DAMAGING WINDS. DUE TO THE INCREASING WINDS ALOFT...A FEW OF THESE THUNDERSTORMS MAY ALSO PRODUCE BRIEF TORNADOES IN FAR WEST GEORGIA. THE MAIN THREAT FOR THUNDERSTORMS WILL BE NORTHWEST OF A LINE FROM FRANKLIN...TO DOUGLASVILLE...TO CANTON...TO BLUE RIDGE. .DISCUSSION... INCREASING MOISTURE...WITH SURFACE DEWPOINTS RISING INTO THE 60S...WILL COMBINE WITH INCREASING WINDS ALOFT THIS LATE THIS AFTERNOON INTO EARLY TONIGHT TO PRODUCE SCATTERED THUNDERSTORMS...ESPECIALLY IN WEST AND NORTH GEORGIA. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE. HELICITY...OR THE AMOUNT OF TURNING MOTION IN THE LOWER ATMOSPHERE...SHOULD RISE TO AROUND 250 OR 300. THE LIMITING FACTOR WILL BE MARGINAL INSTABILITY...WITH CAPES TO AROUND 1000 AND LIFTED INDICIES OF ZERO TO MINUS 2. IN ADDITION...THE COLD FRONT WILL BE WEAKENING AS IT ARRIVES IN GEORGIA. .FOR SPOTTERS... SPOTTERS SHOULD BE ACTIVATED IN WEST AND NORTH GEORGIA. EMERGENCY MANAGEMENT PERSONNEL SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 24, 3:54 PM EST | Tornado Warning | FFC | Dade, Walker | 51 min |
| Nov 24, 4:40 PM EST | Severe Thunderstorm Warning | FFC | Chattooga | 35 min |
| Nov 24, 6:23 PM EST | Severe Thunderstorm Warning | FFC | Floyd | 52 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.